Maryland, 2017

Damaging Wind in Maryland, March 1, 2017

March 1, 2017 · NWS PBZ · 1 event in 1 county or zone

Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia. Some flooding was also reported where several rounds of convection moved over the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 1, 10:59 AM EST, 46 minutes earlier.

Area forecast discussion, Mar 1, 10:59 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1059 AM EST Wed Mar 1 2017

.SYNOPSIS...
The advance of a strong cold front has brought showers and
thunderstorms to the Upper Ohio Region for today. Much cooler
temperatures will then last through much of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The third batch of rain supported by the upper shortwave us
swiftly pushing east. Currently, greatest severe weather threat
remains SE of PIT where better instability and shear are.
Moderate rain will continue for the next hour or two before a
break occurs with subsidence ahead of the cold front currently
lagging in Indiana. Will hold on to the flash flood watch given
the moderate rain still over the CWA and on-going flooding.

Visible imagery shows clearing west of the area and
near term hi-res models forecast convection to develop and cross
the region in the late afternoon. The strength of the line of
progged convection is uncertain at this time and will depend on
how unstable the lower atmosphere can get before the front
arrives. Nonetheless, strong wind gusts are likely to occur if
thunderstorms develop due to significantly strong wind shear.

Late day cold frontal passage will end the severe weather
threat and return cold and snow showers chances to the region.
Wind gusts behind the front are expected to reach advisory
criteria as cold advection at the top of the boundary layer
improves mixing. A wind advisory will likely be issued for
tonight once current convection moves out of the CWA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
After the FROPA, upper troughing, cold advection, and limited
lake and terrain enhancement should result in scattered snow
showers through Thursday as temperatures return to sub average.

Clipper system which has been well-advertised by the models
digs over the region on Thursday night with some accumulating
snow expected. Snow showers should linger and possibly
reenhance Friday afternoon with steep low-level lapse rates.
Accumulation rates may initially struggle with warm ground, but
cannot rule out the eventual need for a winter weather advisory
in at least the ridges.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Troughing pattern in the wake of the clipper Saturday
transitions to a more zonal/flat ridge pattern for Sunday and
Monday, and then a more amplified pattern once again by Tuesday
with another trough/front approaching. Mainly dry weather for
Saturday may be followed by a weak disturbance on Sunday, and
then better precipitation chances thereafter as southwest flow
and moisture ramp up again. Below average temperatures at the
start will rise moderate early in the new week.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Shortwaves ahead of an approaching cold front should result in
mainly MVFR conditions through early this morning. The waves
should spread showers and thunderstorms across the region
through this morning with occasional IFR possible, with
additional showers and possible thunderstorms are expected with
the passage of the cold front this afternoon.

A strong jet in place will result in a LLWS potential early
until mixing begins later this morning results in mixing some of
this wind to the ground as sfc gusts. A strong pressure gradient
and cold advection should keep strong W gusts in the TAF
tonight.

.OUTLOOK...
Periodic restrictions are likely through Friday as cold low
pressure crosses the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 8 PM EST this evening for MDZ001.
OH...Flash Flood Watch until 8 PM EST this evening for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until 8 PM EST this evening for PAZ020-021-
     029-031-073>076.
WV...Flash Flood Watch until 8 PM EST this evening for WVZ001>004-
     012-021-509>514.

&&
Hazardous weather outlook, Mar 1, 2:45 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
245 AM EST Wed Mar 1 2017

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-020745-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
245 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms today. The main
severe threat is expected to be damaging wind. Isolated tornadoes are
also possible.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazards.

   Flash Flood Watch.

A cold front will end these threats by this evening, but wind gusts
in excess of 40 mph may require a wind advisory, especially over the
ridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early
Friday. An Advisory may be required, especially over the higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
245 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today with the main threat coming
from damaging wind.

A cold front will end that threat by this evening, but wind gusts in
excess of 40 mph may require a wind advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early Friday.
An Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Local storm report, Mar 1, 10:25 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       MONESSEN                40.15N  79.88W
03/01/2017  M2.00 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            RAIN FELL IN LAST 6 HOURS.

&&

EVENT NUMBER PBZ1700824
Local storm report, Mar 1, 10:32 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLOOD            WEST ALEXANDER          40.10N  80.51W
03/01/2017                   WASHINGTON         PA   AMATEUR RADIO

            OLD BRICK ROAD FLOODED FROM NEARBY STREAM.

&&

EVENT NUMBER PBZ1700825
Special weather statement, Mar 1, 11:00 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1100 AM EST WED MAR 1 2017

MDZ001-PAZ074>076-WVZ021-509>512-011645-
Garrett-Fayette Ridges-Westmoreland Ridges-Fayette-Eastern
Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
1100 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT GARRETT...SOUTHEASTERN WESTMORELAND...FAYETTE...EASTERN
MONONGALIA...PRESTON AND SOUTHEASTERN MARION COUNTIES...

At 1100 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Mount Pleasant to near Pleasant
Valley. Movement was east at 55 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Morgantown...                     Fairmont...
Uniontown...                      Connellsville...
Westover...                       Kingwood...
Mountain Lake Park...             Oakland...
Terra Alta...                     Rowlesburg...
Bittinger...                      Pleasant Valley...

This includes the following highways...
  Interstate 68 in Maryland between mile markers 1 and 30.

  Interstate 68 in West Virginia between mile markers 1 and 32.

  Pennsylvania Turnpike between mile markers 88 and 99.

  Interstate 79 in West Virginia between mile markers 134 and 152.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3948 7907 3947 7911 3939 7916 3929 7935
      3930 7989 3943 7989 3945 7994 3939 8009
      3941 8011 3940 8021 4013 7951 4017 7914
      4011 7918 4012 7921 4008 7927 3986 7942
      3979 7935 3978 7939 3972 7939 3972 7893
TIME...MOT...LOC 1600Z 261DEG 47KT 4008 7949 3938 8017

34
Local storm report, Mar 1, 11:04 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1104 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HEAVY RAIN       NORWICH                 39.98N  81.79W
03/01/2017  M2.00 INCH       MUSKINGUM          OH   TRAINED SPOTTER

            RAIN FELL SINCE MIDNIGHT.

&&

EVENT NUMBER PBZ1700826
Local storm report, Mar 1, 11:13 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1113 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HEAVY RAIN       MONACA                  40.68N  80.27W
03/01/2017  M1.00 INCH       BEAVER             PA   NWS EMPLOYEE

            RAIN FELL SINCE 7 AM.

&&

EVENT NUMBER PBZ1700827
Local storm report, Mar 1, 11:39 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1139 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     FLOOD            MORGANTOWN              39.64N  79.95W
03/01/2017                   MONONGALIA         WV   AMATEUR RADIO

            DENS RUN CREEK DENS RUN ROAD. RAINFALL IS 2.17 INCHES
            SINCE MIDNIGHT

&&

EVENT NUMBER PBZ1700828

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
March 1, 11:45 AM EST
Where
Garrett County, 0.87 mi SE of Oakland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.410, -79.410

The public reported trees down in the Oakland area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684965.